[Skip to Content]
[Skip to Content Landing]
Article
May 1962

Reserpine-Digitalis ToxicityCase Reports of Cardiac Arrhythmias Occurring During Reserpine-Digitalis Therapy and a Review of the Literature with Supporting Animal Experiments

Author Affiliations

PORTLAND, ORE.

From the Department of Pharmacology, University of Oregon Medical School, Portland, Oregon. Supported by grants from the National Heart Institute, United States Public Health Service. Supplies of reserpine (Serpasil) used were made through the courtesy of Dr. Charles Sullivan, Ciba Pharmaceutical Products, Inc., Summit, N.J.

Arch Intern Med. 1962;109(5):503-506. doi:10.1001/archinte.1962.03620170001001
Abstract

Reserpine and digitalis are often given to the same patient when arterial hypertension and congestive heart failure occur at the same time. Reserpine's reduction of peripheral resistance and bradycrotic effect may assist the digitalis compensation of congestive heart failure.1 Reserpine has also been found useful in slowing the tachycardia of thyrotoxicosis. Marangoni and Cavusoglu2 reported that for certain patients with atrial fibrillation and a rapid ventricular rate reserpine may substitute for digitalis.

Reserpine alone has been implicated as both provoking arrhythmias and reversing them, although such reports are incidental to the drug's use for other purposes. Our purpose is to describe patients with alarming cardiac arrhythmias which appeared following the simultaneous administration of digitalis and reserpine. The literature relative to reserpine and cardiac arrhythmias will be reviewed, and experiments using digitalis and reserpine in the dog will be summarized.

Report of Cases 

Case 1.—  A 35-month-old girl was

First Page Preview View Large
First page PDF preview
First page PDF preview
×